Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 12, 2014, 6:23 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2014, 6:23 PM EDT (22:23 UTC)
- Expired
- Jun 12, 2014, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 120 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:30 PM EDT | FLASH FLOOD | 2 E Wellersburg, PA | PALO ALTO ROAD CLOSED DUE TO FLASH FLOODING |
| Jun 12, 7:25 PM EDT | FLASH FLOOD | Centerville, PA | ROADS CLOSED DUE TO FLASH FLOODING. |
| Jun 12, 7:25 PM EDT | FLASH FLOOD | Hyndman, PA | ROADS CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
518
WGUS51 KCTP 122223
FFWCTP
PAC009-111-130115-
/O.NEW.KCTP.FF.W.0005.140612T2223Z-140613T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT THU JUN 12 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 915 PM EDT
* AT 618 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
SCHELLSBURG...WHERE UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. ADDITIONAL VERY HEAVY RAINFALL IS NOW OCCURRING CLOSER TO
BEDFORD CITY. FLASH FLOODING MAY ALSO BE OCCURRING IN FAR EASTERN
SOMERSET COUNTY WHERE UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN.
THE FLASH FLOODING IS EXPECTED TO EXPAND AND DEVELOP FARTHER TO
THE EAST INTO CENTRAL BEDFORD COUNTY SHORTLY AS ADDITIONAL SHOWERS
AND THUNDERSTORMS HAVE RECENTLY DEVELOPED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEDFORD...NEW ENTERPRISE...OSTERBURG...BUFFALO MILLS...ST.
CLAIRSVILLE...LAKE GORDON...CESSNA...HYNDMAN...SCHELLSBURG...MANNS
CHOICE...PLEASANTVILLE...NEW PARIS...WELLERSBURG...NEW
BALTIMORE... RAINSBURG...CALLIMONT AND ELLERSLIE.
ADDITIONAL RAINFALL AMOUNTS OF MORE THAN 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3972 7898 4024 7866 4025 7865 4021 7841
3972 7840
$$
DANGELOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:49 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 12, 3:49 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 PM EDT THU JUN 12 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH OVER THE MIDWEST WILL MOVE SLOWLY EASTWARD OVER THE NEXT FEW DAYS...EVENTUALLY PUSHING A COLD FRONT THROUGH PENNSYLVANIA BY LATE FRIDAY. DRY HIGH PRESSURE WILL COVER THE REGION THIS WEEKEND...BRINGING SUNNY AND COMFORTABLE DAYS SATURDAY AND SUNDAY. RAIN CHANCES RETURN MONDAY AFTERNOON AND EVENING AS THE HIGH SHIFTS OFF THE EAST COAST TO START THE WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... SQUEEZE PLAY BETWEEN OFFSHORE HIGH AND CENTRAL/WESTERN GLAKS UPPER TROF...AND IN BETWEEN THE ANOMALOUS DEEP LAYER MOISTURE WITH 1.5" TO 1.75" PW. OVERALL A SIMILAR THERMODYNAMIC SETUP TO WED. WHILE WE'RE LACKING THE LLJ WHICH ORGANIZED AND EMBOLDENED YDY EVENING'S CONVECTION TODAY...BETTER UPPER LEVEL FORCING WILL BE APPROACHING THE REGION FROM THE CENTRAL APPALACHIANS AS ELONGATED UPPER TROF REACHES SOUTHEAST OH/WV LATE THIS AFTERNOON. THUS ANOTHER ROUND OF SHRA/TSRA WITH LOCALLY HEAVY RAIN IS STARTING UP AS OF MID AFTERNOON...WITH MAX INTENSITY AND COVERAGE FROM VERY LATE AFTERNOON THROUGH MID TO LATE EVENING. NO DISAGREEMENTS HERE WITH THE PREVIOUS FLASH FLOOD THREAT ASSESSMENT - THE OVERALL SYNOPTIC PATTERN AND KEY INGREDIENTS LOOK FAVORABLE FOR HEAVY RAIN/FF WITH LOCALIZED INTENSE /1+" PER HOUR/ RAIN RATES POSSIBLY RESULTING IN A QUICK 2-3" OVER A SHORT DURATION. THE BACKGROUND MEAN FLOW /SOUTH-TO- NORTH/ WOULD ALSO SEEM SUPPORTIVE OF AT LEAST TEMPORARY CELL TRAINING OR REPEAT AREAS OF +RA. LOCALIZED 2-3" AMTS OVER THE SCNTRL MTNS CERTAINLY SEEM LIKELY GIVEN WHAT'S NOW OCCURRING OVER FRANKLIN COUNTY. FF WATCH IN EFFECT FROM NOON UNTL MIDNIGHT. SOUTH-CENTRAL MTNS ARE MOST VULNERABLE TO FF RISK...GIVEN YESTERDAYS LCL HVY RAIN AND THUS LOWER FFG. SEVERE THREAT MUCH LOWER TODAY GIVEN LACK OF INSULATION...BUT HYDRO CONCERNS HIGHER GIVEN MOIST ATTENDANT CONDITIONS AND SLOW CELL MOTIONS. ACTIVITY WILL DECREASE LATE TONIGHT...BUT LIKELY NOT ALTOGETHER AS 5H SHEAR AXIS SLOWLY CREEPS INTO WESTERN PA AND THE WV/MD PANHANDLES BY 12Z FRI. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... AFOREMENTIONED 5H SHEAR AXIS FINALLY LIFTS NORTHWARD ACROSS CENTRAL PA FRIDAY MORNING AS A SHARPER 5H TROF SWINGS ACROSS THE CENTRAL GREAT LAKES. FORCING AHEAD OF THIS FEATURE WILL HAVE MAINTAINED SHOWERS OVERNIGHT...AND SHOWERS WITH A FEW TSRA ARE EXPECTED IN THE HIGH PWAT/MARGINALLY UNSTABLE ENVIRONMENT OVR CENTRAL PA EARLY FRIDAY. THERE MAY BE A BRIEF BREAK IN THE PRECIP BEHIND THIS FEATURE BEFORE THE APPROACHING COLD FRONT ARRIVES OVR THE NW MTNS ARND MIDDAY AND REACH THE SE COUNTIES BY EARLY EVENING. SEVERE THREAT NOT TERRIBLY HIGH GIVEN MARGINAL MID LEVEL WINDS AND LESS THAN IMPRESSIVE SHEAR...BUT DIURNAL TIMING OF FRONT WILL PRODUCE MODERATE CAPE OVER EASTERN COUNTIES IN THE AFTERNOON AND THAT AREA STANDS THE GREATEST RISK OF SEVERE WEATHER WITH FROPA ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... MODEL TIMING REMAINS CONSISTENT ON FRIDAY EVENING...WITH COLD FRONT EXITING THE SE ZONES BY LATE FRIDAY EVENING. NW FLOW WILL DELIVER A PUSH OF MUCH DRIER AIR OVERNIGHT INTO SATURDAY MORNING BRINGING CLEARING AND COOLER CONDS. WHERE PRESSURE GRADIENT BECOMES WEAK LATE FRI NIGHT...PATCHY VALLEY FOG IS POSS OVR THE NW MTNS TOWARD DAWN. A GOOD AGREEMENT AMONG MED RANGE GUIDANCE THIS WEEKEND...LEADING TO A HIGH CONFIDENCE OF FAIR WX...AS SFC HIGH BUILDS SE ACROSS THE STATE. TEMPS MAY BRIEFLY GO A BIT BLW NORMAL...ESP SAT NIGHT...AS HIGH PRESSURE AND NEGATIVE PWAT ANOMALIES PASS OVR THE AREA. HOWEVER...WARMER AIR WILL RETURN SUN-TUE...AS HIGH DRIFTS OFF THE E COAST. GEFS AND ECMWF ENS MEAN 8H TEMPS ARE NR 17C MON- WED...SUPPORTIVE OF HIGHS WELL INTO THE 80S. GEFS/EC ENSEMBLE DATA INDICATE PA WILL BE ON NORTHERN PERIPHERY OF SUBTROPICAL RIDGE CENTERED OVR THE SE CONUS EARLY NEXT WEEK. SCATTERED...DIURNALLY-DRIVEN...RING OF FIRE CONVECTION WILL BE POSSIBLE MON-WED...AS HIGHER HUMIDITY WORKS BACK INTO THE REGION. THE THREAT OF CONVECTION WILL ONLY INCREASE THROUGH THE SECOND HALF OF NEXT WEEK AS ANOTHER UPPER LEVEL TROUGH WILL MAKE ITS WAY NORTHEAST. MODELS STILL HAVE DIVERGING SOLUTIONS ON TIMING AND LOCATIONS. WENT WITH A BLEND WITH CHANCE PRECIPTIATION POSSIBLE. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... SHRA/EMBDD TSTMS INCR IN COVERAGE THROUGH LATE AFTERNOON ACROSS CENTRAL PA. PREVAILING -SHRA WITH VCTS AT MOST SITES. BRIEF IFR/LIFR VSBYS IN +RA ARE LKLY TO IMPACT AT LEAST A FEW AIRFIELDS THIS AFTN. EXPECT SOME LOWER CIGS AND VSBYS AGAIN OVERNIGHT WITH MOST LKLY IFR CONDS OVER ERN SXNS/ZNY SECTOR. OUTLOOK... FRI...BCMG VFR/MVFR WITH SCT-NMRS SHWRS/TSTMS ASSOCD WITH COLD FROPA. SAT-SUN...PATCHY AM FOG. OTHERWISE VFR. MON-TUE...VFR WITH SCT MVFR SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ010- 017>019-024>028-033>036-056-057-059-063>066. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR/STEINBUGL SHORT TERM...DEVOIR LONG TERM...FITZGERALD/CERU AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, Jun 12, 6:41 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 641 AM EDT THU JUN 12 2014 PAZ010-017>019-024>028-033>036-056-057-059-063>066-130930- ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY- DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 641 AM EDT THU JUN 12 2014 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-011-012-037-041-042-045-046-049>053-058-130930- WARREN-MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 641 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL TODAY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 12, 4:11 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD ST. THOMAS 39.94N 77.74W
06/12/2014 FRANKLIN PA 911 CALL CENTER
GIBBS ROAD CLOSED DUE TO FLASH FLOODING
&&
EVENT NUMBER CTP1400118
MACHLocal storm report, Jun 12, 4:13 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD MERCERSBURG 39.83N 77.90W
06/12/2014 FRANKLIN PA 911 CALL CENTER
MCDOWALL ROAD CLOSED DUE TO FLASH FLOODING
&&
GADLocal storm report, Jun 12, 4:57 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO EVERETT 40.01N 78.37W
06/11/2014 BEDFORD PA NWS STORM SURVEY
&&
EVENT NUMBER CTP1400119
COLBERTLocal storm report, Jun 12, 5:55 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD ST. THOMAS 39.94N 77.74W
06/12/2014 FRANKLIN PA TRAINED SPOTTER
WILSON CREEK IS OUT OF ITS BANKS AND FLOODING TWIN
BRIDGES ROAD.
&&
EVENT NUMBER CTP1400120
MACHLocal storm report, Jun 12, 6:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD SCHELLSBURG 40.05N 78.64W
06/12/2014 BEDFORD PA 911 CALL CENTER
12 ROADS CLOSED WITH ONE FOOT OF WATER.
&&
EVENT NUMBER CTP1400121
MACHLocal storm report, Jun 12, 6:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG SCHELLSBURG 40.05N 78.64W
06/12/2014 BEDFORD PA 911 CALL CENTER
TREES AND WIRES DOWN. ONE UTILITY POLE SNAPPED.
&&
EVENT NUMBER CTP1400122
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:20 PM EDT | Tornado Warning | CTP | Clearfield, Elk | 25 min |
| Jun 11, 8:26 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Cameron, Centre, Clearfield, Clinton and 2 more | 64 min |
| Jun 11, 8:47 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin | 37 min |
| Jun 11, 9:35 PM EDT | Special Weather Statement | CTP | Clinton, Potter, Tioga | 25 min |
| Jun 11, 10:21 PM EDT | Special Weather Statement | CTP | Blair | 39 min |
| Jun 11, 10:31 PM EDT | Special Weather Statement | CTP | Schuylkill | 44 min |
| Jun 11, 10:47 PM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon | 118 min |
| Jun 11, 11:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Jun 12, 1:29 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 3 hr |
| Jun 12, 4:18 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 13 more | 20 hr |
| Jun 12, 5:08 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 4 hr |
| Jun 12, 2:24 PM EDT | Special Weather Statement | CTP | Franklin | 51 min |
| Jun 12, 2:36 PM EDT | Areal Flood Advisory | CTP | Franklin, Juniata, Perry | 3 hr |
| Jun 12, 2:55 PM EDT | Flash Flood Warning | CTP | Franklin, Juniata, Perry | 3 hr |
| Jun 12, 4:16 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 3 hr |
| Jun 12, 4:25 PM EDT | Flash Flood Warning | CTP | Bedford, Cambria, Somerset | 3 hr |
| Jun 12, 5:40 PM EDT | Areal Flood Warning | CTP | Franklin | 9 hr |
| Jun 12, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 67 min |
| Jun 12, 6:41 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
| Jun 12, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 35 min |
| Jun 12, 7:40 PM EDT | Special Weather Statement | CTP | McKean | 50 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.